Article Text

other Versions

PDF
Acute cerebellar syndrome associated with metronidazole
  1. F Ward1,
  2. P Crowley2,
  3. P E Cotter1
  1. 1Department of Geriatric and Stroke Medicine, St Luke's Hospital, Kilkenny, Ireland
  2. 2Department of Neurology, St Luke's Hospital, Kilkenny, Ireland
  1. Correspondence to Dr F Ward, Department of Geriatric and Stroke Medicine, St Luke's Hospital, Kilkenny, Ireland; fward79{at}hotmail.com

Statistics from Altmetric.com

A 38-year-old man gave a 5-day history of progressively slurred speech, confusion and unsteadiness. He had taken metronidazole for 7 days following a dental procedure. He had a history of Leber's hereditary optic atrophy (LHON), causing reduced visual acuity, but no movement disorder, tremor or cardiac arrhythmia to suggest a ‘LHON plus’ syndrome. On examination, he was encephalopathic with marked dysarthria and ataxia of the trunk, limbs and gait. There was no peripheral neuropathy or palatal myoclonus. Contrast-enhanced CT scan of brain and cerebrospinal fluid (CSF) analysis, including oligoclonal band testing, were normal. T2-weighted MR scan of brain showed bilateral hyperintensity of the dentato-rubro-olivary pathway (Guillain–Mollaret triangle), a functional circuit linking the cerebellar dentate nucleus …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Editors' commentary
    Phil Smith Geraint N Fuller